MENU
component-ddb-728x90-v1-01-desktop

Public libraries and YMCAs to get Narcan to prevent opioid overdoses

Public libraries and YMCAs to get Narcan to prevent opioid overdoses (KOMO News)

SEATTLE -- Narcan, that drug meant to help prevent an opioid overdose, is becoming more readily available.

Seattle police carry it. It’s available at CVS and Walgreens without a prescription. And now, it’s going to be available at thousands of public libraries and YMCAs nationwide.

Every day, 115 people in the U.S. die because of opioid overdoses.

Back in April, the U.S. Surgeon General said he wants more people to carry naloxone. He says keeping it within reach can save a life.

Opioid overdoses are concerning more communities now nationwide.

“It’s disturbing. Something you see and impacts you,” said Aaron Conitz outside Seattle Public Library.

That’s why the maker of the antidote drug Narcan is giving free doses to libraries and YMCAs.

Tom Duddy is the spokesman for Emergent BioSolutions, which owns Narcan maker Adapt Pharma.

He said that Narcan is able to be used by anyone in the community without medical training. He emphasized that Narcan would be distributed to YMCAs and libraries along with educational materials.

"We want to train and educate the public on the risks associated with opioids." said Duddy.

“Narcan is a nasal spray. Its other name is naloxone,” said Dr. Suzanna Block, a pediatrician with Kaiser Permanente.

Narcan will provide doses of the nasal spray as well as educational materials to each of 16,568 public libraries and 2,700 YMCAs in the U.S..

Monzille Waters works out at Downtown YMCA.

“It sounds like a good idea. It’s better to be safe than sorry. It’s just like the defibrillators to me. I’d rather be at the scene with something that helps the paramedics when they come,” said Waters.

Downtown YMCA doesn’t have it yet. Nor does Downtown Seattle Public Library. But they’re on board with getting it soon.

“We think of Narcan as being a public health issue,” said Alonda Williams with YMCA Greater Seattle. “We found that anyone could be a victim of an opioid overdose. We are evaluating what it means and if it makes sense for each of our Ys in our various communities.”

She went on to say, “we want to make sure all our teams and staff are prepared to administer it.”

“We know we are in a midst of a crisis. We know the majority of overdoses occur outside of a medical facility so it’s really important for people to understand how to use Narcan and what the signs of an opioid overdose are and how to do initial lifesaving steps,” said Dr. Block.

Dr. Block describes how to use Narcan.

“It's designed for people to use it without medical training,” said Dr. Block. “It’s very simple to use.”

She went on to explain, “When you reach for it, you can pull off the back packaging and grab the nasal spray. Put your thumb in the middle and squeeze it just as you would with a nasal spray. It’s important that you first have the person who is having an overdose lie on the ground. You spray into one nostril and roll them onto their side with the hand under their head. You need to watch them for two minutes. If you don’t see a response, you can repeat that with a new bottle, a new nasal spray. Do it in the other nostril.”

<="" sd-embed="">

Doctors explain the things to look for if someone is having an opioid overdose:

1) if that person is not responsive

2) their breathing is very shallow, very slow; heart rate is very slow

3) you can see some blue around the lips and under the fingernail beds

4) look the black dot in the center of their eye; the pupil can be very tiny. The term for that is “pin-point pupil.”

“So if you see those signs, that’s a suggestion that that could be an overdose of an opioid; and Narcan is the appropriate treatment,” said Dr. Block. “If you see those signs and you just are not sure. I would recommend just going ahead and giving the Narcan because it’s not going to hurt somebody but it is going to save a life.”

close video ad
Unmutetoggle ad audio on off

Trending